Alert archive / Alabama / Areal Flood Warnings in 2021

Areal Flood Warning 22, NWS Huntsville, AL

March 31, 2021Cullman County, Alabama

NWS Huntsville, AL issued this areal flood warning at Mar 31, 2021, 1:06 PM CDT for Cullman County, Alabama. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 31, 2021, 1:06 PM CDT (18:06 UTC)
Expired
Mar 31, 2021, 6:10 PM CDT
In force
5 hr
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Flood severity
None

County Cullman County, AL

The radar

The Birmingham radar (KBMX), 107 km from the middle of the area, began a volume at 18:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.1 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2021-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 455 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2021-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 273 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
455 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
527 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
273 m²/s²
0-3 km storm-relative helicity
283 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this areal flood warning went out at Mar 31, 11:54 AM CDT, 1 hour 12 minutes earlier.

Area forecast discussion, Mar 31, 11:54 AM CDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1154 AM CDT Wed Mar 31 2021

.UPDATE...
For 18Z TAFS.

&&

.NEAR TERM...(Rest of Today)
Issued at 947 AM CDT Wed Mar 31 2021

MCS which has produced excessive rainfall in many locations
continues to shift into central AL, GA and eastern TN. Trailing
stratiform rain may linger into the afternoon, but have backed off of
late day and early evening PoPs. The cold front has pushed through
Winchester, Huntsville and Russellville, dropping temperatures into
the upper 40s to lower 50s rather quickly in our far northwest areas.
This trend will continue through the day. Wind gusts of 20-30kt will
persist and have increased those in the forecast as well.

.SHORT TERM...(Tonight through Friday)
Issued at 307 AM CDT Wed Mar 31 2021

A cool and dry pattern will feature during the short-term forecast
period as surface high pressure becomes established across the
region. The airmass change will be rather drastic with PW values
going from near maximum observed values today to near minimum
observed values by Friday morning in the 0.1-0.2 inch range. The dry
airmass will radiate efficiently tonight and again Thursday night
into Friday morning. A widespread frost will be possible Thursday
morning with lows down in the low 30s with clear skies and light
winds. A frost advisory will be necessary for Thursday morning.
Temperatures will be cool during the day on Thursday with highs only
in the upper 40s to low 50s.

A colder night is forecast Thursday night into Friday morning with
high pressure centered just to the northwest of the area. Lows will
drop down into the mid to upper 20s. Even the warmest guidance
available suggest that temperatures will be below freezing Friday
morning. A freeze watch/warning will be needed for Friday morning in
later forecast issuances. Highs on Friday will continue to be below
climatological normals in the low to mid 50s.

.LONG TERM...(Friday night through Tuesday)
Issued at 307 AM CDT Wed Mar 31 2021

The surface high pressure will shift to the east Friday night with
one more night of strong radiational cooling. Temperatures Saturday
morning will start in the upper 20s to low 30s but a moderating
trends is forecast throughout the long-term forecast period.

Upper level heights will slowly increase throughout the long-term
period as the upper pattern remains somewhat stagnant. A ridge to the
west is forecast to slowly expand eastward with a trough off the
Eastern Seaboard and a trough across the West Coast. With this, dry
conditions will continue. Easter should be a rather pleasant day with
a cool start to the day with temperatures in the upper 30s to low 40s
but quickly warming into the upper 60s to low 70s. Lows will climb
back into the mid 40s to low 50s early next week with highs back in
the mid to upper 70s. As the calendar turns to April these blasts of
cold air will be less severe and short-lived.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1154 AM CDT Wed Mar 31 2021

Ceilings ~015agl (MVFR) should exit the KHSV by 20Z. Ceilings of
030-040agl (VFR) will persist at KHSV and KMSL through 02Z-04Z before
clearing. North to north winds of 13-15kt will gust around 25kt at
times through 02Z then diminish to around 10-12kt. Winds will
increase again by 14Z/01 with gusts again at 20-25kt.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...17
SHORT TERM...MA
LONG TERM...MA
AVIATION...17

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Mar 31, 3:21 AM CDT, 9 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
321 AM CDT Wed Mar 31 2021

ALZ001>010-016-TNZ076-096-097-312330-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
321 AM CDT Wed Mar 31 2021

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Today and Tonight...

Widespread heavy rainfall is expected today across the forecast area.
Rainfall amounts of 1 to 3 inches with locally higher amounts will
lead to flash flooding and continued rises along area rivers and
streams. A flash flood watch continues until 7 PM this evening.

Additionally, strong to severe storms will be possible this morning
as a cold front approaches from the west. The main threat with these
storms will be damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Unseasonably cold morning temperatures are forecast Thursday through
Saturday, with frost possible each morning. The coldest morning will
be Friday when a hard freeze is expected with lows in the mid 20s in
southern Tennessee and upper 20s to around 30 degrees in north
Alabama.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

In the hours before

Special weather statement, Mar 31, 7:36 AM CDT, 5 hours 30 minutes before
Special Weather Statement
National Weather Service Huntsville AL
736 AM CDT Wed Mar 31 2021

ALZ016-311315-
Cullman AL-
736 AM CDT Wed Mar 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR CULLMAN COUNTY UNTIL 815 AM
CDT...

At 735 AM CDT, Doppler radar was tracking a line of strong
thunderstorms near Smith Dam, or 10 miles north of Sumiton, moving
east at 50 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Cullman, Hanceville, Good Hope, Holly Pond, Dodge City, Baldwin,
Garden City, Colony, Phelan and Walter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

&&

LAT...LON 3389 8701 3390 8710 3392 8708 3399 8715
      3399 8711 3421 8711 3420 8655 3412 8660
      3412 8663 3409 8668 3409 8669 3405 8668
      3406 8671 3403 8670 3395 8679 3396 8682
      3391 8692 3387 8693 3386 8699
TIME...MOT...LOC 1235Z 272DEG 52KT 3391 8706

McCoy
Local storm report, Mar 31, 9:31 AM CDT, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
931 AM CDT WED MAR 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     FLASH FLOOD      1 ENE DECHERD           35.21N 86.08W
03/31/2021                   FRANKLIN           TN   EMERGENCY MNGR

            WATER COVERING NORTH 2ND STREET AND MILL
            STREET. ROADS IMPASSIBLE.

&&
Local storm report, Mar 31, 9:33 AM CDT, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
933 AM CDT WED MAR 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     FLASH FLOOD      5 W WINCHESTER          35.18N 86.19W
03/31/2021                   FRANKLIN           TN   EMERGENCY MNGR

            WATER COVERING HIGHWAY 50 AT OWLS HOLLOW
            ROAD.

&&
Local storm report, Mar 31, 9:35 AM CDT, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
935 AM CDT WED MAR 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 AM     FLASH FLOOD      7 NE WOODVILLE          34.68N 86.19W
03/31/2021                   JACKSON            AL   EMERGENCY MNGR

            APPROXIMATELY 6 INCHES OF WATER COVERING
            COUNTY ROAD 30 IN MULTIPLE LOCATIONS,
            INCLUDING COUNTY ROAD 119.

&&
Local storm report, Mar 31, 9:38 AM CDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
938 AM CDT WED MAR 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 AM     FLASH FLOOD      3 W HOLLYWOOD           34.72N 86.03W
03/31/2021                   JACKSON            AL   EMERGENCY MNGR

            APPROXIMATELY 6 TO 8 INCHES OF WATER
            COVERING COUNTY ROAD 105 NEAR COUNTY ROAD
            21.

&&
Local storm report, Mar 31, 12:37 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1237 PM CDT WED MAR 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1232 PM     FLASH FLOOD      1 ENE STEVENSON         34.87N 85.82W
03/31/2021                   JACKSON            AL   EMERGENCY MNGR

            OLD MOUNT CARMEL ROAD HAS BEEN CLOSED DUE TO
            FLASH FLOODING.

&&

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 3:38 AM CDTSpecial Weather StatementHUNMarshall52 min
Mar 31, 3:56 AM CDTSpecial Weather StatementHUNMorgan49 min
Mar 31, 4:59 AM CDTAreal Flood WarningHUNJackson3 hr
Mar 31, 6:21 AM CDTAreal Flood WarningHUNCullman3 hr
Mar 31, 7:21 AM CDTFlash Flood WarningHUNCullman6 hr
Mar 31, 7:30 AM CDTFlash Flood WarningHUNJackson, Marshall4 hr
Mar 31, 7:36 AM CDTSpecial Weather StatementHUNCullman39 min
Mar 31, 8:49 AM CDTFlash Flood WarningHUNMadison, Marshall, Morgan3 hr
Mar 31, 9:41 AM CDTFlash Flood WarningHUNDeKalb, Jackson, Marshall119 min
Mar 31, 11:35 AM CDTAreal Flood WarningHUNDeKalb, Jackson, Madison, Marshall, Morgan6 hr
Mar 31, 1:42 PM CDTRiver Flood WarningHUNMadison, Marshall, Morgan55 hr
Mar 31, 1:52 PM CDTFreeze WatchHUNColbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more13 hr
Mar 31, 1:52 PM CDTFreeze WarningHUNColbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more42 hr
Mar 31, 5:29 PM CDTAreal Flood WarningHUNDeKalb3 hr
Mar 31, 6:18 PM CDTAreal Flood WarningHUNCullman18 hr
Mar 31, 3:14 AM CDTAreal Flood WarningHUNFranklin, Lincoln, Moore5 hr
Mar 31, 7:52 AM CDTFlash Flood WarningHUNFranklin, Lincoln, Moore3 hr
Mar 31, 10:51 AM CDTAreal Flood WarningHUNFranklin, Lincoln, Moore5 hr
Mar 31, 11:02 AM CDTRiver Flood WarningHUNFranklin, Lincoln22 hr
Mar 31, 1:52 PM CDTFreeze WarningHUNFranklin, Lincoln, Moore17 hr

Nearby

Areal Flood Warnings in Alabama, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.